Hail, Upshur
- When
- April 24, 5:45 PM CST
- Where
- Upshur County, 0.77 mi W of Gilmer
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 32.728, -94.943
A picture was posted to social media of penny size hail that fell in Gilmer.
A southerly return flow commenced throughout the day on April 24th, in wake of a cold frontal passage that had occurred a couple of days prior on the 22nd. However, low level moisture return was meager, but a sharply amplifying upper level trough over the Central Plains and Midwest region dug south into the Red River Valley of Southern Oklahoma and North Texas during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A southerly return flow commenced throughout the day on April 24th, in wake of a cold frontal passage that had occurred a couple of days prior on the 22nd. However, low level moisture return was meager, but a sharply amplifying upper level trough over the Central Plains and Midwest region dug south into the Red River Valley of Southern Oklahoma and North Texas during the afternoon. Strong large scale forcing occurred ahead of this trough over Eastern and Southern Oklahoma into Northeast Texas, along and ahead of a reinforcing cold front that shifted southeast over these areas. Strong wind shear also developed ahead of the trough during the afternoon and evening, with very steep lapse rates noted beneath the trough over the Red River Valley into Northeast Texas. This contributed to the development of scattered severe thunderstorms during the afternoon over portions of Southern and Southeast Oklahoma and Northeast Texas, with several supercell thunderstorms developing and tracking southeast over these areas through the evening, and eventually into Northern Louisiana during the mid and late evening hours. Numerous reports of large hail were reported from these storms, with some isolated instances of damaging winds and funnel clouds across portions of Northeast Texas. Multiple cell mergers contributed to an extremely severe supercell with a large swath of destructive straight line winds in excess of 80-90 mph developing over Southern Morris and much of Cass Counties, which accelerated southeast into portions of Northwest Louisiana by mid-evening, thus ending the severe threat for Northeast Texas with the cold frontal passage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 24, 5:41 PM CST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 641 PM CDT Fri Apr 24 2020 .AVIATION... Convection to push east across most area terminals, with the exception of LFK, this evening. Gusty winds expected in the vicinity of thunderstorms. Conditions to improve after 25/06Z with south to southwest winds around 10 to 15 knots and gusty becoming northwest on Saturday. Gusts to diminish after 25/18Z with winds persisting around 10 to 15 knots through 26/00z. /05/ && .PREV DISCUSSION... /issued 506 PM CDT Fri Apr 24 2020/ UPDATE... Tornado Watch number 146 has been issued for portions of southwest Arkansas, northwest Louisiana, southeast Oklahoma, and northeast Texas through midnight CDT tonight. /33/ PREV DISCUSSION... /issued 329 PM CDT Fri Apr 24 2020/ SHORT TERM.../Tonight through Saturday Night/ This afternoon, the upper level trough is approaching the area from the west while the dryline is beginning to take shape over North Texas. Meanwhile, low level moisture continues to filter into the Four State Region with dewpoints increasing into the lower 60s over and near our western sections, and instability will not be an issue as MLCAPE has already reached 1500-2000 J/kg in these same areas. Convection should begin to fire along the dryline just west of our area late this afternoon as it advances east; this will provide the forcing needed to get things going. Once the thunderstorms are underway, the deep layer sheer present will allow for some of these to become supercells. Steep mid-level lapse rates of 8 C/km and a wet bulb zero height of just under 10K ft will lead to some very large hail possible, especially early on this evening. As more thunderstorm clusters develop into the evening hours and push east across southern Arkansas and northern Louisiana, a damaging wind threat will emerge. Isolated tornadoes are not out of the question as 0-3km SRH will be approaching 300 m2/s2. Most of this activity will occur between 4pm and midnight as the upper level trough and surface front race through the area. Behind this system, the pressure gradient will tighten across the area with some strong and gusty winds left in its wake for the first half of Saturday. Skies will become mostly clear during the day tomorrow and will be quite pleasant with highs in the low to mid 70s. Then, for Saturday night surface high pressure will build into the region relaxing the winds and bringing cooler temperatures to all sites. Lows Saturday night will range from the upper 40s north of I-30 to the low to mid 50s elsewhere. /35/ LONG TERM.../Sunday through Thursday Night/ A progressive west-northwest flow aloft will remain over the region for most of the long term period. Surface ridging and dry air aloft in the wake of an earlier frontal passage should allow temperatures to rebound nicely into mid 70s to near 80 degrees F, while keeping rain chances low. The surface ridge will move east of the region by Monday morning. Low-level winds will once again become southerly advecting moisture back into the area from the Gulf of Mexico. Despite little time for moisture to return, a weak shortwave trough moving across the Central Plains should aid in the development of scattered convection along a dryline/surface trough over Oklahoma and Texas late Monday afternoon, which may then move into the area overnight and into early Tuesday morning. A much stronger upper trough will move across the Plains during the day Tuesday driving the dryline and a cold front towards the region. The upper trough will strengthen as it moves across the Mississippi River, and thunderstorms are expected to become more numerous ahead of the advancing front, especially Tuesday afternoon and night. Severe weather cannot be completely ruled out as instability and deep layer shear will be more than sufficient. The severe weather threat should quickly diminish after midnight Wednesday morning as the cold front sweeps across the region. A upper level ridge will build and move over the Southern Plains late in the week. Dry weather should return for Thursday. Despite the cold front, very little change in airmass is anticipated as daytime temperatures warm into the low to mid 80s. CN && .PRELIMINARY POINT TEMPS/POPS... SHV 57 75 53 77 / 50 0 0 0 MLU 60 77 54 77 / 50 0 0 0 DEQ 53 74 48 77 / 60 0 0 0 TXK 55 73 51 75 / 60 0 0 0 ELD 55 75 51 77 / 70 0 0 0 TYR 55 75 52 77 / 30 0 0 0 GGG 55 75 52 77 / 40 0 0 0 LFK 57 78 54 80 / 40 10 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 05/35/09
Hazardous Weather Outlook National Weather Service Shreveport LA 313 PM CDT Fri Apr 24 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-251200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 313 PM CDT Fri Apr 24 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Severe thunderstorms are possible late this afternoon through this evening across much of the region. Very large hail, damaging winds, and isolated tornadoes will be possible quickly move east. The threat for severe weather should end by midnight as the storms exit the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Thunderstorms are possible once again Tuesday and Tuesday night areawide ahead of another upper level disturbance and associated cold front. While the threat for severe thunderstorms can not be ruled out, the threat for heavy rainfall will exist as well, which may lead to localized flooding. Any severe weather or flood threat will diminish by Wednesday morning as much drier air spills southeast in the wake of the cold front. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will be needed late this afternoon through this evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 09
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
229 PM CDT FRI APR 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD 4 S MARTIN 32.04N 93.22W
04/22/2020 RED RIVER LA EMERGENCY MNGR
FLOODING ON BRUSHY CREEK RD.
&&
WOODRUMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
248 PM CDT FRI APR 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 3 ENE NASHVILLE 33.95N 93.81W
04/22/2020 E1.00 INCH HEMPSTEAD AR PUBLIC
CARS DENTED BY HAIL ALONG US HIGHWAY 371.
&&
WOODRUMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
318 PM CDT FRI APR 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 6 W HUXLEY 31.77N 94.00W
04/22/2020 SHELBY TX EMERGENCY MNGR
TREES DOWN ON FM2694.
&&
WOODRUMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT FRI APR 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG POLLOCK 31.53N 92.41W
04/22/2020 GRANT LA PUBLIC
TREES DOWN ON US HIGHWAY 165.
&&
WOODRUMSpecial Weather Statement National Weather Service Shreveport LA 625 PM CDT Fri Apr 24 2020 TXZ136>138-150-250000- Gregg TX-Smith TX-Harrison TX-Rusk TX- 625 PM CDT Fri Apr 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...SOUTHWESTERN HARRISON...NORTHWESTERN RUSK AND SOUTHERN GREGG COUNTIES UNTIL 700 PM CDT... At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near Tyler, moving east at 55 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tyler, Longview, Kilgore, Whitehouse, Overton, New London, Arp, Liberty City, Lakeport, New Chapel Hill, Rolling Meadows, Monroe, Stewart, Chalk Hill, Church Hill, Laird Hill and Oak Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until midnight CDT for northeastern Texas. LAT...LON 3225 9529 3242 9529 3248 9461 3217 9460 TIME...MOT...LOC 2325Z 268DEG 46KT 3233 9520 33
Special Weather Statement
National Weather Service Shreveport LA
628 PM CDT Fri Apr 24 2020
TXZ124>126-137-138-250015-
Upshur TX-Gregg TX-Harrison TX-Marion TX-Wood TX-
628 PM CDT Fri Apr 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION...
NORTHWESTERN HARRISON...EAST CENTRAL WOOD...UPSHUR AND NORTH CENTRAL
GREGG COUNTIES UNTIL 715 PM CDT...
At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rosewood, or 14 miles west of Gilmer, moving east at 50 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gilmer, Ore City, East Mountain, Diana, Rosewood, West Mountain,
Cedar Springs, Midway, Bettie, Grice and Pritchett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until midnight CDT for northeastern
Texas.
LAT...LON 3284 9528 3289 9471 3288 9471 3288 9459
3258 9459 3265 9528
TIME...MOT...LOC 2328Z 270DEG 46KT 3275 9520
33The Shreveport radar (KSHV), 108 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
22 hail, 7 thunderstorm wind, 5 funnel cloud. Local standard time, as filed.
A picture was posted to social media of penny size hail that fell in Gilmer.
Half dollar size hail fell near the Diana community.
A picture of quarter size hail that fell in Bogota was posted to social media.
A wall cloud was observed west of Bogota.
Quarter size hail fell about 6 miles north of Hallsville.
Quarter size hail fell about 9 miles north of Jefferson on Highway 59.
Quarter size hail fell just southwest of Nesbitt.
A rapidly rotating funnel cloud was observed near Talco.
A visual report of a rotating wall cloud was received west of Mount Pleasant High School.
A rotating wall cloud was observed about 4 miles north of Mount Pleasant.
Quarter size hail fell near Highway 271 between Talco and Mount Pleasant.
Quarter size hail was reported near the intersection of County Road 2118 and County Road 2121.
Quarter size hail was reported on the south side of Marshall.
Quarter size hail fell on FM 1402 north of Mount Pleasant.
Golfball size hail fell on FM 1402 near Harts Bluff School.
A wall cloud was observed several miles northwest of Daingerfield.
Half dollar size hail fell along Highway 67 near the Cookville community. .
A photo of half dollar size hail that fell in the New Hope community just south of Bloomburg was posted to social media.
A tree was blown down onto a home on Joyner Street. Multiple power outages were reported in Omaha.
A picture of quarter size hail that fell in Tatum was posted to social media.
Numerous trees were blown down over roadways across the northern half of Morris County.
A picture of golf ball size hail that fell in the Sterrett Hill community was posted to social media.
A picture of golf ball size hail that fell in the Rocky Hill community was posted to social media.
A picture of half dollar size hail that fell in the Grand Bluff community was posted to social media.
Quarter size hail fell several miles north of Linden.
A picture of ping pong ball size hail that fell just southwest of the DeBerry community was posted to social media.
Trees were blown down across multiple roadways several miles west of Linden.
Numerous trees were downed on Highway 11 west of Linden, trapping multiple vehicles.
Large trees were blown down across Highway 155 just southwest of Linden.
Numerous trees were downed across Linden. A very large tree fell across Frazior Street.
Widespread straight-line wind damage was found throughout the city of Linden, where numerous hardwood and softwood trees were mostly uprooted with a few trunks snapped. An automobile service building on Houston Street in downtown Linden had its metal awning destroyed. Another building at the corner of South Church Street and Houston Street had a portion of its metal roof ripped off, bringing down cinder blocks from a wall and destroying a vehicle parked nearby. Locations along Texas Street, Oklahoma Street, Kildare Road, and Arkansas Avenue were particularly hard|hit with a more concentrated area of straight-line winds.
Hail slightly larger than golf balls fell near the Lanier community south of Linden.
Half dollar size hail fell in the Huffines community.
A picture of golf ball size hail that fell in the McLeod community was submitted to social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880413, 880414, 880415, 880453, 880421, 880425, 880422, 880424, 880420, 880426, 880427, 880429, 880430, 880431, 880432, 880433, 880434, 880436, 880437, 880438, 880439, 880454, 880455, 880457, 880441, 880458, 880446, 880440, 880445, 880443, 880475, 880447, 880450, 880451.